Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Flagstaff, AZ

July 22, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 22, 2020, 4:33 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 4:33 PM MST (23:33 UTC)
Expired
Jul 22, 2020, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 20 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS55 KFGZ 222333
FFWFGZ
AZC005-230230-
/O.NEW.KFGZ.FF.W.0005.200722T2333Z-200723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
433 PM MST Wed Jul 22 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 730 PM MST.

* At 431 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  portions of West Clear Creek in Coconino County

This includes the following streams and drainages...
  Brady Canyon, Jacks Canyon, West Clear Creek and Clover Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3465 11147 3467 11136 3467 11128 3459 11135
      3458 11138 3455 11139 3454 11144 3453 11147
      3453 11150 3457 11148 3460 11146

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

ET
2 follow-up statements
516 
WGUS75 KFGZ 230034
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
534 PM MST Wed Jul 22 2020

AZC005-230230-
/O.CON.KFGZ.FF.W.0005.000000T0000Z-200723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
534 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR COCONINO COUNTY...

At 531 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area have weakened though rain is still 
falling across this area. Between 1.5 and 3.5 inches of rain fell 
across the area earlier. Flash flooding continues to be a threat 
along the West Clear Creek.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Coconino County

This includes the following streams and drainages...
  Brady Canyon, Jacks Canyon, West Clear Creek and Clover Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3465 11147 3467 11136 3467 11128 3459 11135
      3458 11138 3455 11139 3454 11144 3453 11147
      3453 11150 3457 11148 3460 11146

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

ET
109 
WGUS75 KFGZ 230226
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
726 PM MST Wed Jul 22 2020

AZC005-230236-
/O.EXP.KFGZ.FF.W.0005.000000T0000Z-200723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
726 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
COCONINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat on West Clear Creek. Please continue to heed remaining road 
closures. Visit weather.gov/flagstaff for more information on 
northern Arizona weather conditions.

LAT...LON 3465 11147 3467 11136 3467 11128 3459 11135
      3458 11138 3455 11139 3454 11144 3453 11147
      3453 11150 3457 11148 3460 11146

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:48 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 22, 2:48 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Wed Jul 22 2020

.SYNOPSIS...Expect mainly isolated afternoon and evening showers
and thunderstorms today and tonight. Increasing storm coverage is
forecast from Thursday through Saturday as a more favorable
monsoon pattern develops.

&&

.DISCUSSION...Moisture continued to be somewhat limited today across
northern Arizona. However, even with a weak area of subsidence
and mid-level capping across the area isolated to scattered
garden variety thunderstorms continued to develop during the
afternoon. Further east the cloudiness from earlier today has cleared
but storms will generally be on the weak side because there
simply will not be enough heating and instability for anything
else. With sunset and the end of daytime heating most shower
activity is expected to come to an end.

From Thursday onward...A trough, currently located along the
California coast, will swing toward Arizona. With this shift will
come a fairly substantial area of upward motion and an increase in
low-level moisture from over the Gulf of California. The result
will be an extensive area of showers and thunderstorms especially
later on Thursday through Thursday night with largely beneficial
rain spreading across the area. At this time the threat for flash
flooding or any severe thunderstorms appears low but we will be
keeping an eye on the area from Prescott, Camp Verde and Payson
southward where stronger storms may develop. Models are then
consistent in keeping moisture entrenched across the area through
early next week which usually means active monsoon weather.

&&

.AVIATION...For the 00Z package...Scattered shra/tsra today,
especially north of a KGCN - KPRC - KPAN line. Brief heavy rain with
MVFR and thunderstorm outflow winds up to 35 kts possible.
Otherwise, variable winds around 5-15 kts. There will be a chance
for showers overnight and continuing into Thurs morning. Expect more
widespread shra/tsra activity on Thurs. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms
today becoming more widespread on Thursday and Friday. Many
locations will see wetting rain by Thursday evening. The primary
hazards will be lightning, gusty outflow winds, and heavy rain.

Saturday through Monday...An active monsoon pattern will bring
scattered showers and thunderstorms each day with near average
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.